Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 10, NWS San Diego, CA

September 2, 1997San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 2, 1997, 1:58 PM PDT for San Diego County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 1997, 1:58 PM PDT (20:58 UTC)
Expired
Sep 2, 1997, 3:00 PM PDT
In force
62 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1997-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1997-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-515 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 022100
FFWSAN
CAC073-022200-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
158 PM PDT TUE SEP 2 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  300 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...NORTH CENTRAL SAN DIEGO COUNTY...
 
A SEVERE THUNDERSTORM HAS DEVELOPED ABOUT 10 MILES SOUTH OF WARNER
SPRINGS...AND IS MOVING NORTH AT ABOUT 12 MPH. THIS WILL AFFECT THE AREA
NEAR WARNING SPRINGS DURING THE NEXT HOUR...BRINGING HEAVY RAIN...STRONG
GUSTY WINDS...AND LARGE HAIL.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS nTHE ROAD.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:37 PM PDT, 21 minutes earlier.

Area forecast discussion, Sep 2, 1:37 PM PDT, 21 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT TUE SEP 2 1997

                           ...SYNOPSIS...

MOISTURE MOVING UP FROM THE SOUTH WILL CONTINUE SCATTERED
THUNDERSTORMS IN THE MOUNTAINS AND DESERT. A FEW SHOWERS COULD DRIFT
WEST OF THE MOUNTAINS THIS AFTERNOON AND EVENING AND AGAIN WEDNESDAY.
A SHALLOW MARINE LAYER WILL CAUSE PATCHY NIGHT AND MORNING COASTAL
LOW CLOUDS AND FOG. OTHERWISE...PARTLY CLOUDY...WARM AND HUMID.

                          ...DISCUSSION...

THUNDERSTORMS GETTING SLOWER START IN OUR CWA COMPARED TO YESTERDAY
WITH MAINLY AC AND CU EARLY THIS AFTERNOON. ISOLATED THUNDERSTORM
JUST S OF BORDER AND NEAR BIG BEAR AROUND 130 PM PST. STRATUS WAS
PATCHY THIS MORNING. 12Z NKX SOUNDING MORE UNSTABLE THAN YESTERDAY SO
EVEN THROUGH THUNDERSTORMS ARE A BIT LATE GETTING STARTED THEY WILL
DEVELOP THIS AFTERNOON. PRESSURE RISES ACROSS W AND GRADIENTS NEARLY
FLAT.

12Z MODELS DIFFER A BIT ON DETAILS BUT IN GENERAL AGREEMENT KEEPING
MOIST SLY FLOW OVER AREA. SOME DRYING INDICATED THU BUT SEE NO REASON
TO PULL OUT AFTERNOON/EVE THUNDERSTORMS FROM MOUNTAINS/DESERTS. WILL
ALSO KEEP A SMALL CHANCE IN W OF MOUNTAINS AS A FEW STORMS/DEBRIS
CONTINUES TO DRIFT OFF MOUNTAINS. LOCAL HEIGHTS TO NOT CHANGE MUCH
AND THICKNESS COME UP A BIT. HOWEVER...ONSHORE GRADIENTS INCREASE A
LITTLE AND THIS SHOULD JUST ABOUT BALANCE ANY GENERAL AIR MASS
WARMING W OF MOUNTAINS. CLOUDS/RH IN DESERTS WILL KEEP TEMPS
SUPPRESSED THERE. PROBABLY LESS CHANCE FOR THUNDERSTORMS IN INLAND
VALLEYS THU BUT WILL BE CLOSE. SO LOOKS LIKE BROAD BRUSH FORECAST IS
BEST WAY TO GO WITH PC SKIES AND AFTERNOON/EVE THUNDERSTORMS IN
MOUNTAINS/DESERTS BOTH DAYS WITH SLIGHT CHANCE W OF MOUNTAINS INTO
THIS EVE AND AGAIN WED. LITTLE TEMP CHANGE.

LONGER RANGE PROGS INDICATE DRIER SW FLOW ALOFT TOWARD WEEKEND. ALSO
SHOULD GET MORE NIGHT/MORNING COASTAL LOW CLOUDS AND SOME COOLING.

SAN BB 070/081 069/080 069 041210

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:58 PM PDTSevere Thunderstorm WarningSGXSan Diego62 min
Sep 2, 2:33 PM PDTFlash Flood WarningSGXSan Diego57 min
Sep 2, 2:33 PM PDTSevere Thunderstorm WarningSGXSan Diego57 min
Sep 2, 3:35 PM PDTFlash Flood WarningSGXRiverside55 min
Sep 2, 3:35 PM PDTSevere Thunderstorm WarningSGXRiverside55 min
Sep 2, 4:13 PM PDTFlash Flood WarningSGXSan Bernardino62 min
Sep 2, 4:13 PM PDTSevere Thunderstorm WarningSGXSan Bernardino62 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.